|OHL and the Use of Vatrex
Apr 9, 2001
I was diagnosed HIV+ in Dec. of 1999. I am treatment- naive and my last VL was 50,000 and CD4 was 269. I am a 42 year old male. Generally, I have felt very good since my diagnosis, with minor complaints, one of which is OHL. A few months ago I had a case of herpes zoster, for which my doctor prescribed Valtrex. While taking it, my OHL disapeared in entirety and took a bit of time to come back. Indeed, when it did return, it came in "less". My doctor questioned whether I want to go on Valtrex again, to control the OHL. Is there any downside to this in your opinion? I am a bit hesitant to take any meds until I feel it's necessary and as the OHL is just gross - no pain, etc. - I don't know if it's worth it. On the other hand, having a "clean" tongue was pretty great! I, and I know many others, greatly appreciate your input on The Body.
Response from Dr. Reznik
Thank you for your kind comments regarding this Forum. I must apologize for the lack of responses to this section during the past several weeks as I have been overwhelmed with clinical and research issues. I promise to put forth a better effort in the coming weeks to help address this and other concerns.
I must mention that the efficacy of Valtrex in immunocompromised patients has not been determined. This piece of information is taken directly from the product information supplied by the manufacturer. There is evidence that use of high doses of acyclovir (2000mg 3000mg per day) has proven to reduce the signs and symptoms of OHL. Similar to what occurred when you stopped therapy with Valtrex, once you stop therapy with acyclovir, OHL will return. The best advice I can offer is to work with your primary care provider to find an effective HAART regimen. If you can control HIV viremia, OHL will no longer be present.
I hope this information proves helpful.
Oral Thrush or Coated Tongue
annoying dry mouth
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.